California, 2022Dust Storm in California, September 2, 2022
September 2, 2022 · NWS PSR · 1 event in 1 county or zone
Outflow winds from strong to severe thunderstorms across southwest Arizona resulted in blowing dust across Blythe during the evening hours of the 2nd. Blythe Airport reported visibilities as low as 1/4 of a mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow winds from strong to severe thunderstorms across southwest Arizona resulted in blowing dust across Blythe during the evening hours of the 2nd. Blythe Airport reported visibilities as low as 1/4 of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 3:54 PM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 2, 3:54 PM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 PM MST Fri Sep 2 2022
.UPDATE...00Z Aviation Discussion...
.SYNOPSIS...
Thunderstorms late this afternoon and tonight are expected to
produce large swaths of strong winds and blowing dust,
especially east of the Lower Colorado River Valley. However,
rainfall coverage will tend to be modest with most areas seeing
little if any rain. Over the weekend, storm activity trends down
as drier air filters in from the northeast. Heat will be more of
a concern and an Excessive Heat Warning remains in place for large
portions of the lower deserts including the Phoenix area.
Temperatures trend down during the latter half of next week but
humidity trends up again.
&&
.DISCUSSION...
The forecast remains on track for a strong convective wind
scenario later today/tonight over a large portion of our forecast
area. Looking at the flow pattern, there is large area of mid-
tropospheric high pressure centered over the southern Great Basin
and and to the south is a relatively small upper low/inverted
trough centered over central Baja. This will lead to fairly strong
east/northeasterly steering flow to help advect higher terrain
storms from Gila and Yavapai Counties to the lower elevations of
Maricopa/Pinal/La Paz. Additionally, storms from far northern
Sonora may also reach Yuma County. The steering flow is expected
to be strong enough that it will help keep new storm development
from being outrun by the outflow boundaries. Another factor that
may come into play to help storm development over the higher
terrain is a very positively tilted short wave in the upper
troposphere that is sagging south through northeast AZ and New
Mexico.
But, precipitable water values are modest over south-central AZ
at 1 - 1.5 inches (better over SW AZ and SE CA at 1.5- 2 inches).
If SBCAPE values could be fully realized, there would be
exceptional instability but that is more of a hypothetical because
the richer moisture is primarily in the lower levels (near and
below 850mb per latest PHX ACARS soundings). With drier air above,
even the MLCAPE values may be a bit optimistic in terms of what a
fully mixed layer will look like. Even taking that into
consideration there will still be healthy CAPE. However, the
latest ACARS soundings also so considerable CIN yet to overcome
over the Phoenix area. The CAMs are in pretty good agreement that
the rain footprint over the lower elevations will be pretty
modest. In spots that have colliding boundaries, locally heavy
rain will be possible - especially over southwest AZ. The main
concern though is the strong wind potential. The 12Z HREF has a
large area of 50-90% probability of gusts exceeding 30kts (70-90%
Phoenix area) and even a large area of 10-30% chance of exceeding
50kts. So, we expect a much broader swath of strong winds and
blowing dust compared to rainfall. The blowing dust potential is
also why a long fused Blowing Dust Advisory was issued for the
lower elevations along and east of the Lower Colorado River Valley
for later this afternoon and evening. There could very well be
blowing dust west of there but new storm development looks to
struggle over southeast CA.
Over the weekend, drier air from the northeast decreases storm
activity. Tropical Storm Javier, currently southwest of Cabo San
Lucas, will track northwestward before taking a due west track
beginning Sunday. So, it will not be a factor. Excessive heat will
be the main concern. Though HeatRisk values are not overly
impressive, temperatures will be at least a few degrees above
normal during a holiday weekend (even more than that over our
western areas on Monday).
The global ensembles show high pressure remaining centered over
the southern Great Basin Tuesday before weakening Wednesday as a
trough in the Westerlies moves through western Canada and the
northwest CONUS. Another factor that may come into play during
the latter part of next week is a tropical disturbance currently
far southeast of Cabo San Lucas. The global ensemble means
indicate that it will track over Baja and Sinaloa/Sonora and
weaken a lot in the process. This is supported by a majority of
the ensemble model track guidance. This makes sense given the
presence of an upper trough to the north. Increased cloudiness
and humidity can be expected and PoPs increase as well because of
increased moisture availability. Not enough to go on at this point
to be too concerned about something remaining at tropical storm
strength north of the Mexico a week or so from now.
&&
.AVIATION...Updated 2354z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current t-storm activity that has been attempting to move into the
Phoenix area have been rapidly weakening over the last hour or so
due to a more stable airmass over the lower deserts. However,
outflows from these storms have (or will shortly) switched winds to
an easterly direction. Wind gusts as high as 30 kts are possible
over next 1-2 hrs, but blowing dust/direct impacts from t-storms now
appear unlikely. Lighter easterly winds are anticipated thru the
mid/late evening hours with periods of light/variable winds likely
overnight. Winds on Saturday are expected to remain easterly all day
with even some increase in wind speeds during the afternoon. Chances
for -SHRA/TS activity moving into the Phoenix area from the east,
but confidence is too low at this point to include anything more
than VCSH in the TAFs at this point.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will be the primary weather issue through Saturday morning
under mostly clear skies. KBLH will favor south winds while KIPL
directions tend to be more southeast. Occasional gusts near 20kt may
be possible, but should not be prevalent for extended periods.
Approaching TS and outflow winds may impact KBLH during the mid-
evening hours, thus have included a TEMPO -TSRA and elevated winds
in the TAF.
&&
.FIRE WEATHER...
Above normal temperatures will continue the next several days as
high pressure predominates across the Desert Southwest. Showers
and thunderstorms are expected to form this afternoon along the
Mogollon Rim before moving into the lower deserts this evening. Any
storms that develop will be capable of producing frequent
lightning and strong wind gusts. Otherwise, winds will generally
remain light and diurnal. Warmer and drier conditions are likely
Saturday, but the threat of isolated storms will continue across
the higher terrain north and east of Phoenix. Showers and
thunderstorms are generally not anticipated Sunday through the
middle of next week. Thereafter, the forecast becomes more
uncertain though a switch to a cooler and wetter pattern is
looking more likely.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Tuesday for AZZ530.
Excessive Heat Warning from 10 AM Saturday to 8 PM MST Monday
for AZZ537-540>544-546-548>551.
Blowing Dust Advisory until 10 PM MST this evening for AZZ530-
533-534-537>540-542>544-546-548-550-551-553>555-559.
Blowing Dust Advisory from 6 PM this evening to midnight MST
tonight for AZZ531-532-535-536.
CA...Excessive Heat Warning until 8 PM MST Tuesday for CAZ560>570.
Blowing Dust Advisory until 10 PM MST this evening for CAZ569.
&&
DISCUSSION...AJ
AVIATION...Heil/18
FIRE WEATHER...HirschIn the hours before
Special weather statement, Sep 2, 5:40 PM PST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Sep 2 2022
AZZ533-534-537-538-030230-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
640 PM MST Fri Sep 2 2022
...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 730 PM MST...
At 638 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Congress to 13 miles east of
Aguila to near Wickenburg. Movement was west at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 67 and 103, and
between mile markers 114 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.
&&
LAT...LON 3400 11333 3400 11288 3396 11286 3393 11258
3364 11286 3381 11345 3410 11362 3414 11333
TIME...MOT...LOC 0138Z 073DEG 25KT 3411 11303 3395 11293 3392 11274
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HeilLocal storm report, Sep 2, 5:47 PM PST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM DUST STORM 7 S SACATON 32.99N 111.73W
09/02/2022 PINAL AZ TRAINED SPOTTER
SPOTTER REPORTED ABOUT A QUARTER MILE
VISIBILITY.
&&Local storm report, Sep 2, 6:12 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
712 PM MST FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 E QUEEN CREEK 33.24N 111.60W
09/02/2022 E1.00 INCH MARICOPA AZ TRAINED SPOTTER
&&
MPSpecial weather statement, Sep 2, 6:25 PM PST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
725 PM MST Fri Sep 2 2022
AZZ533-534-538-030315-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
725 PM MST Fri Sep 2 2022
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 815 PM MST...
At 725 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Wenden, or 33 miles northwest of Tonopah, moving
southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 41 and 81.
US Highway 60 between mile markers 44 and 73.
AZ Route 72 between mile markers 45 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and west central Arizona.
&&
LAT...LON 3393 11371 3386 11318 3343 11315 3356 11388
TIME...MOT...LOC 0225Z 025DEG 18KT 3377 11342
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HeilLocal storm report, Sep 2, 7:02 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM DUST STORM 5 SSW APACHE JUNCTION 33.35N 111.58W
09/02/2022 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTED NEAR ZERO VISIBILITY NEAR
ELLIOT AND S MERIDIAN ROAD.
&&Local storm report, Sep 2, 7:55 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
855 PM MST FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 4 W WICKENBURG 33.97N 112.80W
09/02/2022 M57 MPH MARICOPA AZ AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
W WICKENBURG. 57 MPH WIND GUST MEASURED AT
THE WICKENBURG MUNICIPAL AIRPORT.
&&Dust Storm, Chuckwalla Valley
- When
- September 2, 8:19 PM PST to 8:39 PM PST
- Where
- Chuckwalla Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Visibility of 1/4 mile reported at the Blythe Airport in blowing dust from thunderstorm outflow. No accidents or injuries were reported.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 2 to 13, 20222 deaths · 1 event
- Heat in Arizona, September 2, 20221 death · 1 event
- Damaging Wind in Nevada, September 2, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, September 2, 2022$1.6 million · 1 in hail · 20 events
- Hail and Damaging Winds in Arizona, September 2, 2022$190,000 · 1.13 in hail · 6 events
- Damaging Wind in Florida, September 2, 2022$200,000 · 52 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, September 2, 2022$132,000 · 4 events
- Lightning Strike in South Carolina, September 2, 20221 injured · 1 event
- Flash Flooding and Flood in Tennessee, September 2 to 4, 2022$6,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2022$1,000 · 70 kt wind · 6 events
- Flash Flood and Flooding in Missouri, September 2 to 3, 20225 events
- Damaging Winds in Kansas, September 2, 202278 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056316.